West Virginia, 2021

Flash Flooding and Flood in West Virginia, August 11, 2021

August 11, 2021 · NWS RLX · 4 events in 3 counties and zones

An upper level disturbance crossed West Virginia on August 11th leading to showers and thunderstorms moving through that morning. Several of these storms were slow moving and back-building which allowed for a few occurrences of flash flooding in West Virginia throughout the morning and afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An upper level disturbance crossed West Virginia on August 11th leading to showers and thunderstorms moving through that morning. Several of these storms were slow moving and back-building which allowed for a few occurrences of flash flooding in West Virginia throughout the morning and afternoon. Rainfall amounts of up to 2.5 inches were observed and a mudslide occurred in the 9000 block of Coal River Road in Raleigh County. In Boone County, a few basements of structures received up to 5 to 6 feet of water due to flash flooding in the Hopkins Fork community.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 8:25 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 11, 8:25 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
925 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Upper level disturbances bring isolated/scattered showers and
storms through the work week, with the heat and humidity
continuing. A cold front arrives Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 925 AM Wednesday...
Only minor tweaks to the forecast this morning. Did elect to
issue a FFW across parts of Boone and Kanawha counties this
morning due to a backbuilding storm that produced several inches
of rain. This storm appears to finally be dissipating, but will
need to watch an area to the south for continued development.

As of 520 AM Wednesday...

Outlook for today looks similar to that of yesterday with a
continuation of oppressive heat and humidity courtesy of S/SW
flow. Rossby wave situated to the north continues to have
embedded shortwaves pivot through, enhancing shower and storm
chances at times, which is currently the case across the
Southern Great Lakes and Upper Ohio Valley. Several showers and
storms have flared up within the last hour or two across
northern portions of the area.

The outlook for today will feature continued shower/storm
chances. Given the lack of confidence with what is progged by
the CAMs, opted to go with a general 40-50% PoP today across the
region. Anticipate an increase in showers and storms throughout
the morning as the shortwave passes to the north, with more
diurnally driven activity throughout the afternoon. Activity
should then dissipate as the evening progresses, leading to a
relatively quiet overnight, with valley fog possible in the
sheltered valleys of southern and eastern WV.

Portions of SE OH and N WV are under a marginal risk for severe
weather today, with the main threats being damaging wind gusts
and hail, as well as heavy downpours. Instability is progged to
be moderate to high (ML CAPE of 1500-3000 J/Kg) across much of
the region, so there is the potential for strong and a few
severe storms across the entirety of the area today. In
addition, with high PW values, the threat for isolated water
issues will be present with any slow moving thunderstorms or if
an area is impacted by multiple thunderstorms.

The final aspect for today will be high temperatures that
are progged to reach the low 90s at lower elevations. Went
middle of the road for highs today, as convection and where it
develops this afternoon will influence high temperatures.
Dewpoints in the low to mid 70s this afternoon will result in
heat indices in the mid 90s, to near 100, at lower elevations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 230 AM Wednesday...

Models show the current pattern continuing through the work
week. This will keep above normal temperatures with humid
conditions. Afternoon heating will create showers and
thunderstorms each day, with some upper level disturbances also
providing forcing for some showers and thunderstorms at other
times of the day. Could see a few storms with damaging winds,
and possibly hail, both Thursday and Friday afternoon and
evening.

Do have some concerns that the heat index could meet advisory
criteria on Thursday afternoon. Some drier low level air may
limit cloud cover more than other days. This could allow for
temperatures to get a few degrees higher, with heat indices in
the lowlands possibly reaching above 100 for several hours. Will
need to keep a close eye on this situation.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 230 AM Wednesday...

A cold front will move into the area late Friday night or
Saturday as an upper level trough slides eastward. This trough
does not extend very far south however, so the front should
stall over or just south of the region.

The upper level trough will slide eastward late in the weekend
and into early next week, allowing for ridging aloft. This will
allow tropical storm Fred to slide northward out of the Gulf of
Mexico, pushing tropical moisture into the region for Monday
and Tuesday.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 624 AM Wednesday...

VFR conditions persist currently across most terminals, with isolated
to scattered showers and thunderstorms having developed within
the last few hours. Brief MVFR restrictions due to visibility
reductions will be possible with any heavier showers or
thunderstorms. The chance for shower/storms will then continue
through the rest of the day, then begin to dissipate as the
evening progresses, leading to a quiet finish for the remainder
of the TAF period. Patchy valley fog will be possible across
southern/eastern WV, possibly impacting EKN Thursday morning.

Winds today will increase to 5-10 kts out of the SW, with a few
gusts of 15-20 kts possible. Brief gusty winds will also be
possible with any thunderstorms. Winds tonight will be light out
of the S/SSW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Shower/storm arrival times at terminals
could vary from the TAFs, with brief MVFR restrictions possible
under any heavier showers or thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR restrictions possible in fog in the mountain valleys Friday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/04
NEAR TERM...SL/04
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...04
Hazardous weather outlook, Aug 11, 2:44 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Charleston WV
344 AM EDT Wed Aug 11 2021

VAZ003-004-WVZ032>034-039-040-515>526-120745-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
344 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

A few of the stronger thunderstorms this afternoon and evening could
produce damaging winds and/or large hail.

Isolated water issues are also possible if thunderstorms hit the
same location multiple times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few of the stronger thunderstorms Thursday and Friday afternoon and
evening could produce damaging winds and/or large hail.

Isolated water issues are also possible Thursday and Friday if
thunderstorms hit the same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
120745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
344 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A few of the stronger thunderstorms this afternoon and evening could
produce damaging winds and/or large hail.

Isolated water issues are also possible if thunderstorms hit the
same location multiple times.

In addition, heat indices today will reach the middle 90s to around
100.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few of the stronger thunderstorms Thursday and Friday afternoon and
evening could produce damaging winds and/or large hail.

Isolated water issues are also possible Thursday and Friday if
thunderstorms hit the same location multiple times.

Heat indices on Thursday will reach into the upper 90s to lower
100s. A heat advisory may be necessary.

Heat indices on Friday will once again reach the upper 90s to lower
100s in a few spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 11, 6:55 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
755 AM EDT Wed Aug 11 2021

WVZ525-526-111230-
Northwest Randolph WV-Southeast Randolph WV-
755 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Randolph
County through 830 AM EDT...

At 755 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dailey, or 8 miles south of Elkins, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dailey, Beverly and Glady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3875 7953 3869 7960 3866 7960 3867 7962
      3866 7963 3868 7963 3869 7966 3866 7969
      3869 7971 3868 7974 3872 7973 3874 7976
      3873 7979 3876 7991 3886 7991 3887 7951
      3884 7954 3883 7952 3881 7953 3879 7950
TIME...MOT...LOC 1155Z 275DEG 27KT 3881 7984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Aug 11, 7:39 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
839 AM EDT Wed Aug 11 2021

WVZ015-026-111330-
Boone WV-Kanawha WV-
839 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of south central
Kanawha and central Boone Counties through 930 AM EDT...

At 839 AM EDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Madison, Danville, Whitesville, Sylvester, Seth, Foster, Turtle Creek
and Prenter.

This includes Route 119 between mile markers 47 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3802 8188 3813 8187 3815 8147 3799 8148
      3798 8149 3798 8150 3799 8151 3797 8153
      3797 8154 3796 8155
TIME...MOT...LOC 1239Z 266DEG 7KT 3807 8170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20
Special weather statement, Aug 11, 9:04 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1004 AM EDT Wed Aug 11 2021

WVZ027-519-111445-
Clay WV-Northwest Nicholas WV-
1004 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of north central
Nicholas and central Clay Counties through 1045 AM EDT...

At 1003 AM EDT, emergency management reported a strong thunderstorm
with very heavy rain near Clay, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and very heavy rainfall.

SOURCE...Emergency management.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Some minor flooding in low lying and
         poor drainage areas is also possible.

Locations impacted include...
Summersville, Clay, Birch River, Harrison, Widen, Calvin, Canvas,
Ivydale and Muddlety.

This includes Route 19 between mile markers 42 and 60.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

&&

LAT...LON 3824 8076 3840 8113 3858 8104 3855 8091
      3854 8091 3853 8089 3851 8088 3853 8083
      3850 8068 3845 8065
TIME...MOT...LOC 1403Z 292DEG 19KT 3847 8100

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

14
Special weather statement, Aug 11, 9:23 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
1023 AM EDT Wed Aug 11 2021

WVZ013-015-026-111500-
Boone WV-Kanawha WV-Lincoln WV-
1023 AM EDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of central Kanawha, east
central Lincoln and northeastern Boone Counties through 1100 AM
EDT...

At 1023 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sissonville to near Julian. Movement was
east at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Charleston, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Chesapeake, Marmet, Belle, Cross Lanes, Pinch,
Institute, Coal Fork, Elkview, Alum Creek, Seth, Ashford and Racine.

This includes the following highways...
 Interstate 79 between mile markers 1 and 16.
 Interstate 77 in West Virginia between mile markers 96 and 115.
 Interstate 64 in West Virginia between mile markers 49 and 57.
 West Virginia Turnpike between mile markers 84 and 95.
 Route 119 between mile markers 61 and 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.

&&

LAT...LON 3810 8171 3819 8186 3845 8177 3847 8172
      3850 8173 3851 8174 3853 8174 3856 8149
      3855 8147 3855 8145 3854 8139 3808 8152
TIME...MOT...LOC 1423Z 259DEG 14KT 3848 8169 3821 8178

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The radar

The Charleston,WV radar (KRLX), 31 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Boone

When
August 11, 9:45 AM EST to 12:00 PM EST
Where
Boone County, 1.59 mi NNE of Cabot to 1.49 mi NNE of Cabot
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.051, -81.608

High water was observed in several locations along Prenter Road.

Flash Flood, Clay

When
August 11, 10:00 AM EST to 12:00 PM EST
Where
Clay County, 0.37 mi ENE of Dundon to 1.16 mi WSW of Avoca
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.473, -81.064

Street flooding was observed in the town of Clay.

Flash Flood, Raleigh

When
August 11, 10:45 AM EST to 1:00 PM EST
Where
Raleigh County, 1.72 mi S of Saxon to 1.74 mi NNW of Bolt
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.775, -81.424

Near Bolt Mountain, both lanes of the 5000 block of Bolt Road were closed due to high water.

Flood, Boone

When
August 11, 1:40 PM EST to 3:00 PM EST
Where
Boone County, 1.75 mi NNE of Cabot to 1.44 mi NNE of Cabot
Cause
Heavy Rain
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
38.053, -81.606

A few structures had water up to around 5 to 6 feet deep in their basements due to flooding within the Hopkins Fork community along Prenter Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966002, 966272, 965999, 966003.